MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-8-30-3D
Medical Device Problem Codes Separation Failure (2547); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/06/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report regarding axium coil stuck in catheter, failure to detach, and echelon catheter resistance.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the left c5 with a max diameter of 8.2 mm and a 3.3 mm neck diameter.The accessed vessel was the femoral artery with a diameter of 7.5 mm.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.It was reported that the axium coil couldn't be pushed out of microcatheter.It was reported there was also echelon catheter resistance in the distal segment.It was reported the axium coil could not be detached.The physician attempted to detach the coil with the instant detacher two times.The physician didnot try to detach with another intant detacher.There was one manual attempt detachment via hypotube.There was no issue with the instant detacher.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).The catheter was flushed as indicated in the ifu.No patient symptoms or further complications were reported as a result of this event.Ancillary devices include a neuromax sheath, stryker guidewire, tongbridge coils.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received that catheter resistance occurred in the distal section.The coil did not come out of the introducer sheath smoothly.There was no kink/damage to the coil observed after removal.Prior to coil non-detachment, no other problems were encountered except push resistance.No pushwire damage was observed after removal from the patient.
 
Additional Manufacturer Narrative
Product analysis #(b)(4): equipment used: video inspection system (m-85519), ruler 200cm (m-83361), camera (panasonic lumix dmc-zs5); in-house instant detacher lot a149322.As found condition: the axium coil and echelon 10 were returned for evaluation inside of a biohazard bag and a shipping box.The echelon 10 catheter appeared to be compatible for use with the axium coil as it has a labeled inner diameter (id) of 0.017¿.There was no introducer sheath or instant detachment returned with the axium coil.Damage location details: the implant coil was still attached to the pushwire.The implant coil appeared to be damaged and stretched with the polypropylene filament intact.No bend was found on the pushwire.The coin was located against the lumen stop.The break indicator at the manual detachment location was intact; indicative of manual detachment was not attempted at this location.In addition, the ai and coupler tubing were intact; indicative that mechanical detachment was not attempted at this location.The catheter distal tip and marker band were examined; and no damages were found.The catheter body appeared to be kinked at 19.5cm and 56.3cm from hub.No flash or voids molded were observed in the hub.Testing/analysis: the catheter was flushed with water and found to be patent.The returned coil and catheter could not be used for resistance testing due to its damaged conditions.The implant coil tip od (outer diameter) was measured to be 0.0128¿ which is within specifications.The implant coil detached successfully via an in-house instant detacher on first attempt.No issues were found during detachment.Conclusion: based on the analysis findings, the customer report of "coil resistance in sheath" was not confirmed as the coil was returned without the introducer sheath.The cause could not be determined.The returned coil was found to be damaged and stretched.However, the cause for damages could not be determined.The customer did not report any issues pushing the implant coil out from the introducer sheath during the hydration process.Therefore, it is possible that damages occurred during preparation or due to an improper hubbing technique (over tightening of the rhv).The customer report of "coil resistance in catheter", "non-detachment" and "catheter resistance" were confirmed as the returned coil and catheter were damaged.The implant coil was still attached to the pushwire.It is possibly that these damages occurred when the customer attempted to advance the coil through the catheter against resistance.However, the cause for resistance could not be determined.Possible causes of resistance include the use of damaged catheter, lack of continuous flush and patient tortuous anatomy.Additionally, the cause for non-detachment could not be determined as the implant coil was detached successfully via an in-house instant detacher.No issues were found during detachment of the coil.Ls 2023-02-22.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15939832
Report Number9612164-2022-04641
Device Sequence Number6200713
Product Code KRD
UDI-Device Identifier00836462010437
UDI-Public00836462010437
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/10/2024
Device Model NumberQC-8-30-3D
Device Catalogue NumberQC-8-30-3D
Device Lot Number222723556
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/07/2022
Supplement Date Received by Manufacturer12/12/2022
02/23/2023
Initial Report FDA Received Date12/08/2022
Supplement Report FDA Received Date12/21/2022
02/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/10/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR
Patient SexMale